Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 33, NWS Topeka, KS

March 12, 2006Anderson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Mar 12, 2006, 6:59 PM CST for Anderson County, Kansas. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 12, 2006, 6:59 PM CST (00:59 UTC)
Expired
Mar 12, 2006, 7:18 PM CST
In force
19 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Anderson County, KS

The radar

The Pleasant Hill radar (KEAX), 109 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 12, 11:49 AM CSTTornado WatchSPC10 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2006-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2006-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
3122 m above ground
0-6 km bulk shear
93 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 130100
SVRTOP
KSC003-130130-
/O.NEW.KTOP.SV.W.0033.060313T0059Z-060313T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
659 PM CST SUN MAR 12 2006

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ANDERSON COUNTY IN EAST CENTRAL KANSAS

* UNTIL 730 PM CST

* AT 657 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES SOUTH OF COLONY...OR ABOUT 4 MILES EAST
  OF IOLA...MOVING NORTHEAST AT 60 MPH.

* LOCATIONS IMPACTED INCLUDE...
  KINCAID...
  LONE ELM...
  SELMA...
  GARNETT...

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

LARGE HAIL IS LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER 
INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3804 9508 3804 9541 3826 9532 3837 9507

$$
2 follow-up statements
000 
WWUS53 KTOP 130107
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
706 PM CST SUN MAR 12 2006

KSC003-130130-
/O.CON.KTOP.SV.W.0033.000000T0000Z-060313T0130Z/
ANDERSON-
706 PM CST SUN MAR 12 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CST
FOR EASTERN ANDERSON COUNTY...

AT 705 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL.  THIS STORM WAS LOCATED NEAR KINCAID...OR ABOUT 15 MILES 
NORTHEAST OF IOLA...MOVING NORTHEAST AT 60 MPH.

LOCATIONS IMPACTED INCLUDE...
KINCAID.
SELMA.

A TORNADO WATCH IS ALSO IN EFFECT.

LARGE DESTRUCTIVE HAIL WILL OCCUR WITH THIS STORM. FOR YOUR SAFETY
MOVE INDOORS NOW...AND STAY AWAY FROM WINDOWS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3804 9508 3804 9541 3826 9532 3837 9507

$$
000 
WWUS53 KTOP 130118
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
717 PM CST SUN MAR 12 2006

KSC003-130127-
/O.CAN.KTOP.SV.W.0033.000000T0000Z-060313T0130Z/
ANDERSON-
717 PM CST SUN MAR 12 2006

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ANDERSON COUNTY HAS
BEEN CANCELLED...

AT 717 PM CST...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED.

RADAR INDICATED THAT SMALL HAIL AND GUSTY WINDS WERE STILL POSSIBLE 
FROM THUNDERSTORMS MOVING NORTHEASTWARD OVER EASTERN ANDERSON COUNTY.

A TORNADO WATCH IS ALSO IN EFFECT.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3804 9508 3804 9541 3826 9532 3837 9507

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 3:36 PM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Mar 12, 3:36 PM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
336 PM CST SUN MAR 12 2006

.DISCUSSION...
SEVERE THUNDERSTORMS HAVE MOVED OUT OF THE CWA THIS AFTERNOON WITH
DRYLINE MOVING EAST THRU KSLN...KEMP...KWLO. TONGUE OF MOISTURE
REMAINS THRU FAR NE AND EAST CENTRAL KS HOWEVER...WITH GOOD SURFACE
CONVERGENCE ALONG THE WARM FRONTAL BOUNDARY. STILL SOME POTENTIAL
FOR DEVELOPMENT ALONG AND NORTHEAST OF THIS AREA. WILL DROP WATCH
FROM SOME OF THE SOUTHWESTERN MOST COUNTIES. STRONG SURFACE WINDS
DEVELOPING BEHIND THE DRYLINE. WILL ISSUE A WIND ADVISORY FOR
PORTIONS OF THE CWA THIS EVENING...INCLUDING LOCATIONS ALONG AND
WEST OF A WASHINGTON...RILEY...WABAUNSEE...LYON COUNTY LINE THRU 7
PM THIS EVENING. MUCH COOLER AIR WRAPS AROUND AFTER MIDNIGHT AND
WILL KEEP MENTION OF SLIGHT CHANCE POPS NORTHERN COUNTIES GENERALLY
NORTH OF INTERSTATE 70.

FOR MONDAY...WRAP AROUND CLOUDS AND COLD ADVECTION TO HOLD HIGHS
INTO LOWER 40S NORTH TO AROUND 50 SOUTH.  SOME FLURRIES...SPRINKLES
POSSIBLE IN THE MORNING BUT WILL LEAVE OUT FOR NOW.

MONDAY NIGHT INTO TUESDAY...FLOW ALOFT DAMPENS SOME AS HIGH PRESSURE
FOLLOWS IN WAKE OF SURFACE LOW.  LOWS MONDAY NIGHT DOWN INTO THE
LOWER 20S NORTH TO MID 20S SOUTH.  HIGHS TUESDAY REBOUNDING SOME WITH
SURFACE HIGH PUSHING EAST AND LEE TROUGHING SETTING UP OVER THE HIGH
PLAINS.  SOME HIGH CLOUDS SPILLING EAST FROM NEXT SYSTEM BUT STILL
MOSTLY SUNNY. HIGHS IN THE LOWER 50S NORTH TO MIDDLE 50S SOUTHWEST.

NEXT POTENTIAL FOR PRECIPITATION COMES WEDNESDAY INTO WEDNESDAY
NIGHT AS SHORTWAVE ENERGY COMES OUT SOUTHWEST AND STRONG LEE SIDE
TROUGH BEGINS TO RETURN WARMTH AND MOISTURE.  HIGHS WEDNESDAY FROM
THE MIDDLE 50S NORTHEAST CORNER TO THE MIDDLE 60S SOUTHWEST.  SOME
MODEL DIFFERENCE TIMING OF SHORTWAVE WITH ECMWF SLOWER...AND WITH
DEEP MOISTURE RETURN IN QUESTION ON GFS...KEPT WEDNESDAY DRY FOR
NOW...LATER SHIFTS CAN WATCH TREND ON MOISTURE RETURN.  ADDED SOME
LOW PRECIPITATION CHANCES WEDNESDAY NIGHT...RAIN/SNOW NORTHERN
COUNTIES...LIGHT RAIN SOUTH.  CONTINUED RAIN SNOW CHANCES OVER
NORTHERN COUNTIES THURSDAY MORNING AS UPPER WAVE LIFTS NORTHEAST.
HIGHS THURSDAY FROM THE MIDDLE 40S NORTHEAST TO LOWER 50S SOUTHWEST.

ANOTHER SHORTWAVE RACES THROUGH ON FRIDAY BUT SHOULD ONLY BRING SOME
INCREASE IN HIGH CLOUDS.  ANOTHER MORE SIGNIFICANT SHORTWAVE COMES
OUT OF THE SOUTHWEST OVER THE WEEKEND.  KEPT HIGHS IN THE LOWER TO
MIDDLE 50S SATURDAY AND SUNDAY.  WILL INTRODUCE SOME 20 PERCENT
CHANCES FOR SHOWERS AND THUNDERSTORMS ON SUNDAY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY THRU 7 PM CST FOR
KSZ008...009...020>022...034>038...054.

&&

JS/PF
Hazardous weather outlook, Mar 12, 4:22 PM CST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
422 PM CST SUN MAR 12 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-130930-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
422 PM CST SUN MAR 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS WITH THE POTENTIAL FOR TORNADOES CONTINUE TO
BE POSSIBLE FOR PARTS OF NORTHEAST AND EAST CENTRAL KANSAS INTO
THE EARLY EVENING HOURS...GENERALLY ALONG AND EAST OF
MARYSVILLE...WESTMORELAND...TOPEKA TO BURLINGTON LINE. LARGE HAIL
AND DAMAGING WINDS WILL ALSO BE POSSIBLE.

ADDITIONALLY A WIND ADVISORY FOR WIND GUSTS OVER 40 MPH IS IN
EFFECT UNTIL 7 PM FOR PORTIONS OF NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS GENERALLY ALONG AND WEST OF AN
EMPORIA...ALMA...MANHATTAN TO WASHINGTON LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY STILL BE NEEDED INTO THE EARLY EVENING
HOURS...GENERALLY EAST OF A MARYSVILLE...WESTMORELAND...TOPEKA TO
BURLINGTON LINE.

In the hours before

Special weather statement, Mar 12, 4:58 PM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
458 PM CST SUN MAR 12 2006

KSZ040-122315-
DOUGLAS-
458 PM CST SUN MAR 12 2006

...SIGNIFICANT WEATHER ALERT FOR DOUGLAS COUNTY UNTIL 515 PM CST...

AT 455 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED 5 MILES SOUTHWEST OF LAWRENCE...MOVING
NORTHEAST AT 50 MPH. THE THUNDERSTORM IS CAPABLE OF PRODUCING PEA
SIZE HAIL.

MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 198 AND 206
COULD ALSO BE AFFECTED.

A TORNADO WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE
A WARNING IS ISSUED.
Special weather statement, Mar 12, 5:39 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
539 PM CST SUN MAR 12 2006

KSZ056-059-130015-
ANDERSON-FRANKLIN-
539 PM CST SUN MAR 12 2006

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN AND ANDERSON COUNTIES UNTIL
615 PM CST...

AT 538 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED 9 MILES SOUTH OF COLONY...OR ABOUT OVER
IOLA...MOVING NORTHEAST AT 60 MPH. THE THUNDERSTORM IS CAPABLE OF
PRODUCING PENNY SIZE HAIL.

SOME COMMUNITIES THAT COULD BE IMPACTED INCLUDE KINCAID...GARNETT...
RICHMOND...GREELEY AND LANE.

A TORNADO WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE
A WARNING IS ISSUED.
Local storm report, Mar 12, 5:59 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
559 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             8 N KINCAID             38.20N 95.15W
03/12/2006  E1.25 INCH       ANDERSON           KS   TRAINED SPOTTER

            QUARTER TO HALF DOLLAR SIZE HAIL LASTED A FEW MINUTES.

&&

STRASSBERG
Special weather statement, Mar 12, 6:13 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
613 PM CST SUN MAR 12 2006

KSZ040-055-056-130100-
DOUGLAS-FRANKLIN-OSAGE-
613 PM CST SUN MAR 12 2006

...SIGNIFICANT WEATHER ALERT FOR DOUGLAS...OSAGE AND FRANKLIN
COUNTIES UNTIL 700 PM CST...

AT 612 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS LOCATED 4 MILES EAST OF MELVERN...OR ABOUT 17
MILES WEST OF OTTAWA...MOVING NORTHEAST AT 55 MPH. THE THUNDERSTORMS
ARE CAPABLE OF PRODUCING PEA TO PENNY SIZE HAIL...STRONG WINDS OF 40
TO 50 MPH AND FREQUENT LIGHTNING.

SOME COMMUNITIES THAT COULD BE IMPACTED INCLUDE POMONA...OTTAWA...
BALDWIN CITY AND EUDORA. MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE
MARKERS 169 AND 180 COULD ALSO BE AFFECTED.

A TORNADO WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE
A WARNING IS ISSUED.
Local storm report, Mar 12, 6:42 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
642 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     HAIL             BALDWIN CITY            38.78N 95.18W
03/12/2006  E0.88 INCH       DOUGLAS            KS   TRAINED SPOTTER

&&

STRASSBERG
Local storm report, Mar 12, 6:46 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
646 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             3 WSW BALDWIN CITY      38.76N 95.23W
03/12/2006  E1.00 INCH       DOUGLAS            KS   TRAINED SPOTTER

            ALSO ESTIMATED 50 MPH WINDS.

&&

STRASSBERG

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 6:31 PM CSTSevere Thunderstorm WarningTOPDouglas44 min
Mar 12, 7:57 PM CSTSevere Thunderstorm WarningTOPAnderson18 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.